A Fluoroquinolone Reaction after Just One Pill

Author: 4 Comments Share:
cipro vision problems
So many people that have been impacted by fluoroquinolones, mostly Ciprofloxacin (Cipro), scour the internet looking for information, symptoms, cures, and shared experience. I was affected by just one 500mg pill that I took 10 days ago. I am hoping my story can be helpful to others, and that maybe someone can share knowledge with me to help my situation.

My Health Before Cipro

I am 34. I run three miles every day, eat pretty healthily, but consume 2-3 glasses of wine every day. Because I am a daily drinker, I could definitely be considered a functioning alcoholic. I also avoid the sun, as I am fair, and don’t care for the sun damage. As a result, many doctors have told me my vitamin D levels were extremely low, but that I am very healthy aside from that.

Before taking Cipro, I had achy ankles on the top anterior portion, and a sore neck all the time. I suspect my activity level and alcohol consumption was leading to my minor aching, possibly indicating a magnesium deficiency. Oddly, neither ache has bothered me since Cipro, maybe because I am taking magnesium now. Since the Cipro experience, I have also stopped drinking wine, coffee is now my only guilty pleasure.

Why I was Prescribed Cipro

Nine days ago, after a night of red wine and noodles saturated in spicy chili paste, I woke up with a burning urethra. This had been the third time this had happened in the last six months. The two previous times, I was prescribed the antibiotic Macrobid without testing of the urine. I had never had a UTI in my life before these three episodes, so I thought it was all rather unusual. The third time it happened, I went to a different doctor at an urgent care, he suspected Macrobid did not kill the initial infection and then prescribed the Cipro. He told me to begin taking the Cipro while we waited 3 days for the urine test results to come back. He never indicated that Cipro was dangerous or had poison labels; nothing.

So, I went home and popped the first 500mg pill. Six hours later, I start searching online for side effects. I ran into the dark stories of despair. I panicked. I knew I was past the time limit for vomiting the pill out, so I took five Tums and drank some milk. I was hoping the Calcium would interact the pill. The next day I called the doctor, very upset that he prescribed the medication, and I requested a different antibiotic. He gave me Bactrim, I proceeded to take three Bactrim over the next 1.5 days until the doctor called and told me to stop taking them because the urine results came back without any bacteria. After researching and consulting a urologist, it is suspected I simply suffered from Urethral Syndrome brought on my Wine/Coffee/Spicy food combo.

My Cipro Reaction: Joint and Vision Problems

I began taking magnesium citrate the day after I took that one Cipro pill. On the third day following the pill, I started to get popping in the joints of my knees, shoulders, wrists, and fingers, and leg weakness. I also woke up with stiff eyes. It felt like inflammation or tightening behind my eyeballs. As the day progressed, I became more sensitive to light. By the end of the day, my eyes had sharp pains and I could not open them without severe pain and light sensitivity. I rushed to the ER. They were little to no help because they do not have eye doctors on staff. The following day, I went to an optometrist. They dilated the eyes and determined the optical nerve and retina appeared healthy. I still have no idea why I had an episode with my eyes. Was it tight tendons, swelling from immune system, or CNS reaction? I don’t know, neither did the eye doctor.  It’s worth mentioning I never had eye problems before. I have perfect vision in both eyes and haven’t ever worn contacts. Now, my vision has cleared up and the pain and swelling has gradually dissipated from my eyes.

I have jogged lightly the last two days. After each jog, I notice little bruise/blood spots around the knees. I don’t know if they are little vessels breaking or something else, but it has never happened before. I also have a weird stabbing pain in the front, right side, of my throat while I am jogging. I feel like I am recovering, but it has been the scariest 10 days of my life.

I am currently taking the following supplements:

  • CoQ10 – 200 mg
  • Calcium – 1200mg
  • Magnesium glycinate – 400 mg
  • Magnesium citrate – 250 mg
  • D3 – 4000IU
  • Vitamin C – 500 mg

In addition, I take a daily vitamin and a daily Epsom salt bath. I am looking for advice on how to heal.

We Need Your Help

More people than ever are reading Hormones Matter, a testament to the need for independent voices in health and medicine. We are not funded and accept limited advertising. Unlike many health sites, we don’t force you to purchase a subscription. We believe health information should be open to all. If you read Hormones Matter, like it, please help support it. Contribute now.

Yes, I would like to support Hormones Matter. 

Share Your Story

If you have a fluoroquinolone story to share, send us a note. 

Print Friendly, PDF & Email
Share
Previous Article

Complex Illness After Gardasil and Other Vaccines

Next Article

Post Lupron Mitochondrial Collapse: A Case Story

You may also like

4 Comments

  1. Hi Anna, I’m so sorry you’ve had to go through this experience. The good news is that you can recover!! Many of us have come out the other side. The road to recovery isn’t always linear, there may be some bumps along the way, but don’t give up hope.

    First of all, I would suggest adding thiamin into your supplement routine. This was life changing for me! I also found great success in taking riboflavin and vitamin A. Furthermore, I would cut your vitamin C in half. Too much vitamin C can cause problems for us floxies. You can read more in my story on here, “Who was I to question a Dr?” Lastly, drinks lots of water! The more hydrated you are the less it with burn when you urinate. I also had this issue after cipro.

    1. Thank you for the advice! I have cut back on Vitamin C and stopped CO-Q 10, they were making me feel more ill. I am going to look into your suggestion of riboflavin and I am definitely starting Thiamine, I am just waiting on it to arrive in the mail.

  2. Anna,
    I’m sorry to hear about all you are dealing with after Cipro. Glad you stopped it quickly. Since you’re on this website, I’m guessing you’ve seen info on Thiamine deficiency. If not, please read Dr. Lonsdale’s articles posted here. I have issues with thiamine deficiency, and my first thought was that you may have been at least borderline deficient prior the Cipro, which would deplete thiamine levels even more. Alcohol is known to negatively impact thiamine levels. Athletes can require more thiamine, also. Magnesium is a co-factor for thiamine, so if you were deficient in magnesium, you’re body wouldn’t process thiamine correctly. I posted an article here about my thiamine deficiency. “Connecting the Symptom Dots” You may find some similarities. Be well.

    1. Thank you! I will definitely read your article! I am quite sure I was deficient in several things prior to Cipro. I knew I was deficient in D & most likely Magnesium, but I hadn’t heard much about Thiamine. Since learning the importance of Thiamine, I’ve added that into my supplements. It seems many people consider the Magnesium, Thiamine, Vitamin D3 to be most important for those recovering from Cipro.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.